Chins & Hedgies


It is Central Time
Go Back   Chins & Hedgies > Chin Forums > Chin Veterinarian Questions and Answers
Register Chat FAQ Shop Members List Calendar Mark Forums Read

Chin Veterinarian Questions and Answers If you have a question for our consulting veterinarian, this is where it will be posted. THIS IS NOT FOR DIAGNOSING PURPOSES, JUST GENERAL INFORMATION.

 
 
Thread Tools Display Modes
  #1  
Old 10-22-2009, 11:06 PM United States
tunes's Avatar
tunes tunes is offline
Administrator/Owner
 
Join Date: Jan 2009
Location: South Dakota
Posts: 9,780
Chinchillas: 300'
Default Steroid use in chinchillas

Quote:
Why are steroids not a good choice when treating a chinchilla? Does this include oral and topical? For instance, some eye drops contain steroids. Would these be safe, even though the oral steroids are not?
Most of the information that we have on steroids in chinchillas is extrapolated from rabbits and guinea pigs because they are used most commonly in drug research. Because the chinchilla's body systems are very close to those species, we try to follow the same rules. However, I feel like the side effects from steroids that I have seen have been much worse in rabbits than in chinchillas, but, the facts remain the same:
Steroids cause diabetes, liver disease, gastric ulceration, and immune suppression.
I have read reports of rabbits having 2 days of topical low dose steroid eye drops and going into full blown diabetes with liver failure.

I never use any oral, topical, or ophthalmic steroids in chinchillas ever because it is just not worth the risk.

I most recently had a second opinion chinchilla that came to me with paralysis in the hind end. The owner had been treating him for a few weeks with antibiotics with no real improvement, but no worsening either. The other vet then put the chin on oral steroids and within 3 days, the chin had stopped eating. I saw him when that happened, but it was already too late. He passed away about 6 hours after I saw him. I blame the steroids for that, had they used a non-steroidal anti-inflammatory like Metacam, that chin may have improved. I hope this helps!!

Angie

If you have further questions for Angie regarding this issue, please refer them to me and I will forward them. Thank you.
__________________
Never argue with idiots. They will drag you down to their level, then beat you with experience.

 

Bookmarks


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off



All times are GMT -5. The time now is 01:44 AM.


Powered by vBulletin® Version 3.8.4
Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Copyright 2012 Chins & Hedgies